Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 213, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2020, 10:10 PM MDT for Cherry County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2020, 10:10 PM MDT (04:10 UTC)
- Expired
- Jul 10, 2020, 11:15 PM MDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 7:07 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2032 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.2
The text
As transmitted.
189
WUUS53 KLBF 110410
SVRLBF
NEC031-110515-
/O.NEW.KLBF.SV.W.0213.200711T0410Z-200711T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1110 PM CDT Fri Jul 10 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Cherry County in north central Nebraska...
* Until 1215 AM CDT/1115 PM MDT/.
* At 1109 PM CDT/1009 PM MDT/, severe thunderstorms were located
along a line extending from near Valentine National Wildlife Refuge
to near Merritt Reservoir, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brownlee, Valentine National Wildlife Refuge, Highway 83 crossing
Goose Creek and Highway 83 crossing the North Loup River.
This includes the following highways...
Highway 97 between mile markers 100 and 115.
Highway 83 between mile markers 162 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4223 10018 4211 10078 4265 10104 4258 10035
TIME...MOT...LOC 0409Z 312DEG 24KT 4249 10057 4261 10094
HAIL...1.25IN
WIND...60MPH
$$
CDC2 follow-up statements
173
WWUS53 KLBF 110432
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1132 PM CDT Fri Jul 10 2020
NEC031-110515-
/O.CON.KLBF.SV.W.0213.000000T0000Z-200711T0515Z/
Cherry NE-
1132 PM CDT Fri Jul 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM
CDT/1115 PM MDT/ FOR SOUTHEASTERN CHERRY COUNTY...
At 1132 PM CDT/1032 PM MDT/, severe thunderstorms were located along
a line extending from 15 miles southeast of Valentine National
Wildlife Refuge to 12 miles west of Merritt Reservoir, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brownlee, Valentine National Wildlife Refuge, Highway 83 crossing
Goose Creek and Highway 83 crossing the North Loup River.
This includes the following highways...
Highway 97 between mile markers 100 and 115.
Highway 83 between mile markers 162 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4223 10018 4211 10078 4265 10104 4258 10035
TIME...MOT...LOC 0432Z 299DEG 32KT 4240 10037 4260 10111
HAIL...1.00IN
WIND...60MPH
$$
CDC616 WWUS53 KLBF 110449 SVSLBF Severe Weather Statement National Weather Service North Platte NE 1149 PM CDT Fri Jul 10 2020 NEC031-110515- /O.CON.KLBF.SV.W.0213.000000T0000Z-200711T0515Z/ Cherry NE- 1149 PM CDT Fri Jul 10 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT/1115 PM MDT/ FOR SOUTHEASTERN CHERRY COUNTY... At 1149 PM CDT/1049 PM MDT/, severe thunderstorms were located along a line extending from 13 miles north of Elsmere to 13 miles southwest of Merritt Reservoir, moving southeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Brownlee, Valentine National Wildlife Refuge, Highway 83 crossing Goose Creek and Highway 83 crossing the North Loup River. This includes the following highways... Highway 97 between mile markers 100 and 115. Highway 83 between mile markers 162 and 192. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4223 10018 4211 10078 4265 10104 4258 10035 TIME...MOT...LOC 0449Z 313DEG 22KT 4234 10027 4255 10111 HAIL...1.00IN WIND...<50MPH $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:09 PM MDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 10, 6:09 PM MDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service North Platte NE 709 PM CDT Fri Jul 10 2020 .SHORT TERM...(This evening through Saturday night) Issued at 417 PM CDT Fri Jul 10 2020 The main forecast challenges over next few days include thunderstorms (and severe potential) tonight and heat over the weekend. A vigorous area of low pressure and associated fronts and dryline, along with a mid-level shortwave, provide the focus for convection through the night. As of 20z, several rounds of storms traversed far northern Nebraska, resulting in wind damage and large hail. This evening and tonight... A rather complex scenario is unfolding regarding thunderstorm potential. The lone supercell remaining (as of 20z) is crossing from Blaine into Custer Counties. Visible satellite indicates a cumulus field over much of southwest Neb, with little change in height observed from the office. Cumulus does appear to be growing more agitated along the dryline in the panhandle, as well as stemming from the outflow boundary extending west from the supercell. Short range guidance has been handling today's event rather poorly with coverage and large discrepancies still exist for possible initiation along the dryline. The 20z LBF RAOB shows a midlevel capping inversion with MLCIN around -70 j/kg, but MLCAPE around 2000 j/kg (and MUCAPE of 4000). Should convection occur in the western Sandhills as suggested by some CAMS, the storms should easily become severe per ample instability and more than enough deep layer shear (50+ kts). Supercell will likely be the mode of choice for any activity before sundown, with the most favorable area from the panhandle into southwest Neb. The CAPE has a fat profile, and telling from previous storms today, forming large hail has not been an issue. These storms will also have a serious wind threat, as shown by 1600+ DCAPE and a well mixed layer with 40+ kts mid-level flow above that. However, further development is conditional and confidence is somewhat low, depending on cap strength. Best thinking is isolated storms at most that get carried east rather quickly with steering current and then along the LLJ nose if they still exist. More confidence exists with the second wave of convection, or a potential MCS that rolls through north central Nebraska after dark. The beginning of that setup is underway north of the Black Hills, and most guidance suggests it crosses our forecast area between 02-06z. At that time in north central Neb, there should be enough instability to support continued severe weather, although it's difficult to tell the effects from this morning's activity. Dew points have held in the 60s up north with the help of easterly surface flow. Shear definitely supports a QLCS or some other organized form of convection with forecast values pushing 60 kts. Also cannot rule out a tornado, either ahead of the main line or with it. Low level shear is maximized in the far north, but imagine LCL's lower through the evening and helicity to increase near the cool front and ahead of the LLJ. Saturday and Saturday night... Surface high pressure settles onto the northern Plains while isentropic downglide and overall subsidence resume over Nebraska. This sets up a blue sky day and a light northerly breeze. Have tempered forecast highs a smidge, mainly across the north. Very weak CAA is forecast at H85 with the northerly flow, about 2 to 3C cooler than today. Forecast max temps range from mid 80s north to lower 90s southwest. With light winds and continued mostly clear skies, temps should fall to a seasonably cool upper 50s at night. .LONG TERM...(Sunday through Friday) Issued at 417 PM CDT Fri Jul 10 2020 Sunday and beyond... The upper ridge stays parked over the southern Plains while a low wiggles through the Prairie Provinces, placing Nebraska in quasi-zonal flow. Temperatures over the next week will be similar to last week with a couple days of hot weather (highs 90s Sun, Mon, Thu) and some more moderate with highs in the 80s. After a primarily dry weekend, precip chances reappear Monday as the next surface low and associated fronts line up the High Plains. Scattered storm chances exist nearly every day, but perhaps the best chance of widespread activity (and possibly severe) comes Tuesday with the cool front passage. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 708 PM CDT Fri Jul 10 2020 Isolated thunderstorms will continue to impact portions of north central Nebraska through the evening and overnight hours. Limited impacts to aviation conditions are expected, however, any thunderstorm can create erratic and gusty winds as well as reductions in visibility. Quieter weather returns for Saturday morning as high pressure begins to build into the region. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Kulik
Hazardous weather outlook, Jul 10, 3:22 PM MDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 422 PM CDT Fri Jul 10 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-112130- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 422 PM CDT Fri Jul 10 2020 /322 PM MDT Fri Jul 10 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms will continue to affect parts of southwest and central Nebraska through the evening. Any storm will be capable of producing large hail, damaging winds, and torrential rainfall. Additional storms are expected after sunset, primarily across north central Nebraska. Damaging winds and very heavy rain are the primary threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Near daily thunderstorm chances exist Monday through Thursday, with the best chance of widespread precipitation coming late Tuesday. Stay tuned to later forecasts regarding severe potential. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather and rainfall reports to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jul 10, 8:07 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
907 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 3 SSW CODY 42.90N 101.26W
07/10/2020 E1.00 INCH CHERRY NE TRAINED SPOTTER
&&
CBROWNSpecial weather statement, Jul 10, 8:39 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
939 PM CDT Fri Jul 10 2020
NEZ007-010-110330-
Holt NE-Boyd NE-
939 PM CDT Fri Jul 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOLT AND BOYD COUNTIES
UNTIL 1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gross to 8 miles southwest of Naper.
Movement was south at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Spencer, Atkinson, Stuart, Butte, Lynch, Naper, Gross, Bristow,
Dustin, Anoka, Monowi, Scottville, Opportunity, Spencer Dam, Midway,
Dorsey and Anncar.
This includes the following highways...
Highway 20 between mile markers 275 and 288.
Highway 281 between mile markers 192 and 223.
Highway 12 between mile markers 87 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
4260 9831 4252 9924 4300 9925 4300 9850
TIME...MOT...LOC 0238Z 338DEG 27KT 4296 9851 4289 9922
CDCLocal storm report, Jul 10, 9:07 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1007 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST 27 WSW VALENTINE 42.72N 101.04W
07/10/2020 M59 MPH CHERRY NE OTHER FEDERAL
WAKE WIND
&&
CCOLELocal storm report, Jul 10, 9:12 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1012 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLOOD 1 NNE VALENTINE 42.89N 100.54W
07/10/2020 CHERRY NE COCORAHS
0.82 INCHES OF RAIN IN 30 MINUTES PRODUCED MINOR FLOODING
&&
CCOLESpecial weather statement, Jul 10, 9:21 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
1021 PM CDT Fri Jul 10 2020
NEZ007>010-027>029-110415-
Brown NE-Wheeler NE-Loup NE-Holt NE-Garfield NE-Rock NE-Boyd NE-
1021 PM CDT Fri Jul 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR ROCK...NORTHEASTERN LOUP...
SOUTHERN BROWN...GARFIELD...HOLT...SOUTHEASTERN BOYD AND NORTHERN
WHEELER COUNTIES UNTIL 1115 PM CDT...
At 1021 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Lynch to 15 miles
northwest of Rose. Movement was southeast at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
O'neill, Ainsworth, Burwell, Bassett, O'Neill, Atkinson, Stuart,
Ewing, Long Pine, Chambers, Lynch, Page, Bartlett, Newport, Rose,
Amelia, Calamus Reservoir, Inman, Emmet and Monowi.
This includes the following highways...
Highway 183 between mile markers 127 and 195.
Highway 20 between mile markers 241 and 328.
Highway 281 between mile markers 142 and 207.
Highway 12 between mile markers 134 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.
LAT...LON 4175 9932 4250 10014 4287 9832 4277 9830
4193 9830
TIME...MOT...LOC 0321Z 319DEG 27KT 4269 9830 4228 9980
CDCSpecial weather statement, Jul 10, 9:54 PM MDT, 16 minutes before
Special Weather Statement National Weather Service North Platte NE 1054 PM CDT Fri Jul 10 2020 NEZ005-094-110445- Eastern Cherry NE-Western Cherry NE- 1054 PM CDT Fri Jul 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL 1145 PM CDT/1045 PM MDT/... At 1053 PM CDT/953 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northeast of Valentine National Wildlife Refuge to 7 miles west of Merritt Reservoir. Movement was southeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Brownlee, Valentine National Wildlife Refuge, Merritt Reservoir, Giant Hill, Big Alkali Lake, Highway 83 crossing Goose Creek and Highway 83 crossing the North Loup River. This includes the following highways... Highway 97 between mile markers 98 and 118. Highway 83 between mile markers 166 and 195. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM MDT/ for north central Nebraska. LAT...LON 4233 10019 4212 10082 4268 10109 4263 10038 TIME...MOT...LOC 0353Z 307DEG 26KT 4259 10050 4263 10101 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:53 PM MDT | Tornado Warning | LBF | Cherry | 52 min |
| Jul 10, 6:56 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 49 min |
| Jul 10, 7:01 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 27 min |
| Jul 10, 7:46 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Jul 10, 8:10 PM MDT | Flash Flood Warning | LBF | Cherry | 3 hr |
| Jul 10, 8:14 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha, Rock | 61 min |
| Jul 10, 8:39 PM MDT | Special Weather Statement | LBF | Boyd | 51 min |
| Jul 10, 8:46 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker, Thomas | 59 min |
| Jul 10, 9:09 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 51 min |
| Jul 10, 9:13 PM MDT | Areal Flood Advisory | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 3 hr |
| Jul 10, 9:21 PM MDT | Special Weather Statement | LBF | Brown, Garfield, Holt, Rock, Wheeler | 54 min |
| Jul 10, 9:24 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 51 min |
| Jul 10, 9:54 PM MDT | Special Weather Statement | LBF | Cherry | 51 min |
| Jul 10, 10:15 PM MDT | Special Weather Statement | LBF | Garfield, Loup, Wheeler | 45 min |
| Jul 10, 10:18 PM MDT | Special Weather Statement | LBF | Logan, Thomas | 57 min |
| Jul 10, 10:44 PM MDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Jul 10, 11:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Jul 10, 11:19 PM MDT | Areal Flood Advisory | LBF | Brown, Cherry | 3 hr |
| Jul 10, 11:39 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 51 min |
| Jul 11, 12:02 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 43 min |
| Jul 11, 12:30 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 45 min |
| Jul 11, 1:03 AM MDT | Severe Thunderstorm Warning | LBF | Custer | 42 min |
| Jul 11, 1:22 AM MDT | Special Weather Statement | LBF | Custer | 38 min |
| Jul 11, 1:32 AM MDT | Severe Thunderstorm Warning | LBF | Custer | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.